Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 15, NWS Cheyenne, WY

July 2, 2019Albany County, Converse County, Platte County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jul 2, 2019, 4:55 PM MDT for Albany County, Converse County, Platte County, Wyoming. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 4:55 PM MDT (22:55 UTC)
Expired
Jul 2, 2019, 5:13 PM MDT
In force
18 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Albany County, WY, Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 146 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WFUS55 KCYS 022255
TORCYS
WYC001-009-031-022330-
/O.NEW.KCYS.TO.W.0015.190702T2255Z-190702T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
455 PM MDT Tue Jul 2 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Northeastern Albany County in southeastern Wyoming...
  Northwestern Platte County in southeastern Wyoming...
  Southeastern Converse County in east central Wyoming...

* Until 530 PM MDT.
    
* At 454 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Esterbrook Campground, or 24 miles south of
  Douglas, moving northeast at 15 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Albany, northwestern Platte and southeastern Converse
  Counties.

This includes Interstate 25 in Wyoming between mile markers 104 and
114, and between mile markers 116 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4234 10531 4244 10537 4261 10508 4241 10494
TIME...MOT...LOC 2254Z 211DEG 11KT 4241 10527 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Brothers
2 follow-up statements
653 
WWUS55 KCYS 022305
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
505 PM MDT Tue Jul 2 2019

WYC001-022314-
/O.CAN.KCYS.TO.W.0015.000000T0000Z-190702T2330Z/
Albany WY-
505 PM MDT Tue Jul 2 2019

...THE TORNADO WARNING FOR NORTHEASTERN ALBANY COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area in Converse County. Therefore, the warning has 
been cancelled.

LAT...LON 4237 10524 4243 10528 4252 10523 4261 10508
      4241 10494
TIME...MOT...LOC 2304Z 248DEG 15KT 4242 10520 

$$

WYC009-031-022330-
/O.CON.KCYS.TO.W.0015.000000T0000Z-190702T2330Z/
Platte WY-Converse WY-
505 PM MDT Tue Jul 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES...
    
At 504 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Esterbrook Campground, or 24 miles southeast of
Douglas, moving east at 15 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Glendo and Sibley Peak. 

This includes Interstate 25 in Wyoming between mile markers 105 and
114, and between mile markers 116 and 119.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4237 10524 4243 10528 4252 10523 4261 10508
      4241 10494
TIME...MOT...LOC 2304Z 248DEG 15KT 4242 10520 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Brothers
440 
WWUS55 KCYS 022313
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
513 PM MDT Tue Jul 2 2019

WYC009-031-022322-
/O.CAN.KCYS.TO.W.0015.000000T0000Z-190702T2330Z/
Platte WY-Converse WY-
513 PM MDT Tue Jul 2 2019

...THE TORNADO WARNING FOR NORTHWESTERN PLATTE AND SOUTHEASTERN
CONVERSE COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. 

LAT...LON 4237 10524 4243 10528 4252 10523 4261 10508
      4241 10494
TIME...MOT...LOC 2310Z 211DEG 11KT 4244 10518 

$$

Brothers

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 4:37 PM MDT, 18 minutes earlier.

Area forecast discussion, Jul 2, 4:37 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 PM MDT Tue Jul 2 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Tue Jul 2 2019

Expect sctd showers and tstms currently around the mtns to
progress east and northeast through early this evening but may
have some difficulty progressing much across the Neb Panhandle.
Shear and instability not impressive but once again a few strong
storms possible, most likely up north. Activity should dissipate
late this evening.

Should see pretty much a repeat for Weds with convection firing
again initially over the mtns then moving over the plains. Best
area looks to be over northern parts of the CWA closer to a
shortwave that will clip that area. A weak sfc boundary may also
help to enhance activity a bit.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM MDT Tue Jul 2 2019

Looks like pretty much a persistence fcst through early next week
as the upper pattern changes very little. Expect sctd mainly
afternoon and evening showers and tstms most days as weak impulses
lift across the region. The airmass may dry out some early next
week as some drier air from the desert sw may advect over the
region. Otherwise a cool front looks to pass across early Friday
bringing a cool down for Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 430 PM MDT Tue Jul 2 2019

Thunderstorms expected once again this evening for a few airports.
Nailing down specific airports...used the latest short term
guidance...namely HRRR and HIRES. Looks like KBFF and KAIA look to
be the two locations that could see storms moving over the
airports. Have TEMPO groups in for both TAFs this evening.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jul 2 2019

No significant changes are expected for the rest of the week
with warm temperatures and pretty much daily chances for mainly
afternoon and evening showers and thunderstorms. A cool front will
move across Thursday night bringing cooler conditions Friday and
Saturday. Fire weather concerns remaining quite low.

&&

.HYDROLOGY...
Issued at 310 AM MDT Tue Jul 2 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 2, 10:40 AM MDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1040 AM MDT Tue Jul 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-030930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1040 AM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the thunderstorms may become strong to severe
later this afternoon into this evening, with hail and strong wind
gusts the main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for afternoon and evening thunderstorms will continue each
day, with some strong to severe thunderstorms possible on the
Fourth of July. The least coverage of late day thunderstorms will
be next Sunday and Monday.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Local storm report, Jul 2, 3:01 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NW ESTERBROOK         42.45N 105.42W
07/01/2019  M1.25 INCH       CONVERSE           WY   PUBLIC

&&

WILLS
Special weather statement, Jul 2, 3:04 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
304 PM MDT Tue Jul 2 2019

WYZ101-022145-
Converse County Lower Elevations WY-
304 PM MDT Tue Jul 2 2019

...SPECIAL WEATHER STATEMENT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Rolling Hills, or 30 miles northeast of Casper, moving
northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

LAT...LON 4324 10535 4291 10598 4291 10608 4324 10607
      4347 10558
TIME...MOT...LOC 2103Z 238DEG 22KT 4316 10591

Brothers
Special weather statement, Jul 2, 3:24 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Tue Jul 2 2019

WYZ103-106-022215-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
324 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Bordeaux, or 21 miles southwest of Wheatland,
moving northeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4178 10520 4183 10535 4199 10533 4196 10502
TIME...MOT...LOC 2124Z 204DEG 6KT 4185 10527

Mokry
Special weather statement, Jul 2, 3:30 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Tue Jul 2 2019

WYZ101-103-107-022215-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
330 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 415 PM
MDT...

At 329 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Douglas to Esterbrook
Campground. Movement was east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Esterbrook Campground and Esterbrook.

This includes Interstate 25 in Wyoming between mile markers 117 and
135.

LAT...LON 4280 10501 4231 10512 4239 10550 4272 10540
TIME...MOT...LOC 2129Z 270DEG 13KT 4270 10527 4242 10534

Brothers
Special weather statement, Jul 2, 3:38 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Tue Jul 2 2019

WYZ101-022215-
Converse County Lower Elevations WY-
338 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CONVERSE COUNTY
UNTIL 415 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Pine Tree Junction, or 31 miles south of Wright,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Converse County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4348 10534 4320 10562 4328 10584 4350 10578
      4350 10543
TIME...MOT...LOC 2138Z 209DEG 21KT 4332 10569

Brothers
Special weather statement, Jul 2, 4:18 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Tue Jul 2 2019

WYZ101>103-106-107-022300-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
418 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHEASTERN ALBANY...NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE
COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Glendo to 7 miles south of
Laramie Peak. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Glendo, Esterbrook Campground, Esterbrook, Sibley Peak, Westview
Circle, Glendo Reservoir, Two Moon Campground, Laramie Peak and
Harris Park.

This includes Interstate 25 in Wyoming between mile markers 82 and
126.

LAT...LON 4268 10466 4204 10500 4211 10556 4265 10526
TIME...MOT...LOC 2218Z 265DEG 18KT 4255 10516 4216 10539

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:22 PM MDTSpecial Weather StatementCYSConverse38 min
Jul 1, 6:23 PM MDTSpecial Weather StatementCYSPlatte37 min
Jul 1, 6:28 PM MDTSevere Thunderstorm WarningCYSGoshen47 min
Jul 1, 7:02 PM MDTSpecial Weather StatementCYSPlatte28 min
Jul 1, 7:08 PM MDTAreal Flood AdvisoryCYSGoshen, Niobrara3 hr
Jul 1, 7:14 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 1, 7:33 PM MDTSpecial Weather StatementCYSGoshen42 min
Jul 1, 8:06 PM MDTSpecial Weather StatementCYSGoshen24 min
Jul 1, 8:09 PM MDTAreal Flood AdvisoryCYSGoshen, Platte3 hr
Jul 1, 8:31 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 1, 11:24 PM MDTFlash Flood WarningCYSGoshen7 hr
Jul 1, 11:54 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie6 hr
Jul 2, 2:48 PM MDTSpecial Weather StatementCYSConverse27 min
Jul 2, 2:57 PM MDTSevere Thunderstorm WarningCYSConverse, Platte33 min
Jul 2, 3:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jul 2, 3:24 PM MDTSpecial Weather StatementCYSPlatte51 min
Jul 2, 3:30 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 2, 3:38 PM MDTSpecial Weather StatementCYSConverse37 min
Jul 2, 4:18 PM MDTSpecial Weather StatementCYSPlatte42 min
Jul 2, 4:43 PM MDTAreal Flood AdvisoryCYSAlbany, Converse, Platte3 hr
Jul 2, 4:47 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte43 min
Jul 2, 5:00 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 2, 5:23 PM MDTSpecial Weather StatementCYSGoshen52 min
Jul 2, 5:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Jul 2, 5:30 PM MDTSpecial Weather StatementCYSConverse30 min
Jul 2, 5:32 PM MDTSpecial Weather StatementCYSNiobrara28 min
Jul 2, 5:44 PM MDTFlash Flood WarningCYSGoshen3 hr
Jul 2, 5:44 PM MDTSevere Thunderstorm WarningCYSGoshen46 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.